This ECG Challenge is taken from a 95-year-old man. We do not know his clinical information, except that he called 911 for assistance. We also do not have information on his past medical history. The QRS complexes are wide, and there are P waves present. What do you think the etiology of this rhythm is?
For your collection, we present another interesting set of ECGs from Paramedic Erik Testerman. They are from a 48 year old man who presented responsive only to painful stimuli, with deep, rapid (Kussmaul's) respirations. His blood glucose in the field read as "HIGH" - too high for the glucometer to register a number. He was treated with 3 large-bore IVs, 2 liters of NSS IV, O2. At the hospital, his blood glucose again registered as "HIGH" on the glucometer, arterial O2 was 90%, CO2 15 (low), pH 6.8 (acidotic), HCO3 -2 (depleted).
This ECG is from a female patient who presented with weakness. Her labs revealed digitalis toxicity and hyperkalemia. Actual lab values not available. With digitalis toxicity, hypokalemia and hyperkalemia are possible. In severe hyperkalemia, the "tall peaked T waves" can become much shorter, as the QRS and T waves widen. The p waves disappear, and soon the ECG resembles a "sine" wave. This is a very serious emergency!
All our content is FREE & COPYRIGHT FREE for non-commercial use
Please be courteous and leave any watermark or author attribution on content you reproduce.